Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 30, 2018Twiggs County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 30, 2018, 2:39 PM EDT for Twiggs County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 2:39 PM EDT (18:39 UTC)
Expired
Jul 30, 2018, 3:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Wind
40

County Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 10 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS82 KFFC 301839
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT MON JUL 30 2018
 
GAZ083-084-096-097-301915-
Wilkinson GA-Laurens GA-Bleckley GA-Twiggs GA-
239 PM EDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILKINSON...
NORTHWESTERN LAURENS...NORTHEASTERN BLECKLEY AND SOUTHEASTERN TWIGGS
COUNTIES UNTIL 315 PM EDT...

At 239 PM EDT...a strong thunderstorm was near District Path, or near
Jeffersonville...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jeffersonville, Danville, Montrose, Allentown, Tarversville, District
Path, Goldsboro and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3256 8348 3273 8336 3265 8308 3243 8320
TIME...MOT...LOC 1839Z 295DEG 12KT 3261 8332 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 30, 1:53 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 30, 1:53 PM EDT, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
153 PM EDT Mon Jul 30 2018

.UPDATE...
Near term forecast in pretty good shape. Initial isolated convection
which developed in westcentral GA west of ATL metro has shifted
south as drier air aloft moves in, so appears SHRA/TSRA may hold
off in ATL area thru 19-20Z. CAPE could get a little higher than
forecast with this clearing so may need to watch for isolated
strong/svr storms, already seeing values over 1500 J/kg.

SNELSON

&&

.PREV DISCUSSION... /Issued 749 AM EDT Mon Jul 30 2018/

SHORT TERM /Today through Tuesday/...
The stationary front currently draped across portions of north
Georgia should start to lift north today as a warm front. Meanwhile,
moisture will continue to increase to a noticeable difference
through the short term period. As the upper level trough over the
eastern US continues to dig, southwesterly flow will push moisture
rich air into the area. In addition, southerly flow on the western
edge of the Bermuda High will also transport moisture rich air into
the area. PWATS will continue to rise through the period to the 1.7
to 2 inch mark especially in central Georgia, with 1.8 to 2+ inches
across much of the area by Tuesday afternoon.

Ahead of the approaching trough, multiple shortwaves will work their
way around the base of the trough and into the area helping to
enhance precipitation this afternoon and evening and on Tuesday as
well. Expecting scattered to numerous showers and thunderstorms this
afternoon and evening with the highest pops in central Georgia, with
fairly widespread activity on Tuesday afternoon and evening. Showers
and thunderstorms could also linger into the overnight.

Heavy rain will definitely be a threat with any showers and
thunderstorms, which could lead to flash flooding issues across the
area, especially for areas that continuously see precipitation.
Overall, QPF amounts through the short term period look to be just
less than an inch to an inch and a half across the area. Although,
locally higher amounts will be possible.

High temperatures today are in the upper 80s and lower 90s across
the area with lows in the 70s with 60s in the mountains. High
temperatures will be slightly cooler on Tuesday due to the enhanced
cloud cover and precipitation, with highs mainly in the mid to upper
80s across much of the area with 70s in the mountains.

Reaves

LONG TERM /Tuesday Night through Sunday/...
The first half of the long term period will be dominated by
unsettled weather, with high pressure returning by early next week.

A frontal boundary will continue to inch eastward through the Gulf
States through early Friday. This boundary should remain just west
of the CWFA for Wednesday and Thursday and dissipate by the early
part of the weekend. There is some uncertainty regarding if the
boundary will make it into the far western CWFA before dissipating.
Regardless, the airmass head of the front will funnel deep Gulf
Moisture northward over the area, keeping pops above normal into the
early weekend.

High pressure begins to build into the region for the latter half of
the weekend and the chances for precip should return to more normal
values for this time of year.

With broad troughing aloft and increased cloud cover due to
precip/abundant cloud cover, temperatures will be below normal for
the middle to late week.

There is definitely some potential for flooding during the middle of
the week. Currently, the models are projecting the highest rainfall
totals along the I-85 corridor, but this axis will likely shift and
it's too early to issue any type of flood watch. The most likely
timing for heavy rainfall (right now) would be late Tuesday into
Wednesday.

NListemaa

&&

.AVIATION...
18Z Update...
Primary concern is coverage of SHRA/TSRA this afternoon and
evening. Have increased implied coverage of SHRA this afternoon
based on forecast trends however recent satellite imagery showing
SHRA/TSRA shift south away from ATL metro airports. May need to
update forecast as needed. Other concern is overnight MVFR/IFR
stratus after 10Z. With deep moisture moving in, have included in
forecast though confidence is a little lower than normal. Sfc
winds will be less than 5kts and remain at or just west of due
south through 14Z then become SSW at 5-8kts. SHRA/TSRA Tues
afternoon after 18Z likely with little higher coverage than
today.

//ATL Confidence...18Z Update...
Low confidence in TSRA coverage this afternoon.
Low confidence in IFR/MVFR cigs Tues morning.
Medium to high confidence in all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  72  84  70 /  40  40  70  50
Atlanta         88  73  85  71 /  50  40  80  50
Blairsville     83  66  78  65 /  30  50  70  70
Cartersville    89  71  85  69 /  40  40  70  60
Columbus        90  74  87  72 /  60  50  70  50
Gainesville     86  71  83  69 /  40  40  70  60
Macon           89  73  87  72 /  50  50  70  40
Rome            90  71  85  69 /  30  40  70  60
Peachtree City  89  72  85  70 /  50  40  80  50
Vidalia         88  74  87  73 /  60  50  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....26
AVIATION...SNELSON
Hazardous weather outlook, Jul 30, 5:03 AM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
503 AM EDT Mon Jul 30 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
503 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms are expected this
afternoon. A few of the storms could become strong producing gusty
winds and frequent lightning strikes. Localized flooding is also
possible, especially in low lying areas and where thunderstorms
repeatedly move.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected each day. The
best days for numerous thunderstorms are Tuesday through Friday.
Some storms could be strong with frequent lightning, gusty winds
and locally heavy rain. With multiple days of thunderstorm
activity, soils may quickly become saturated leading to localized
flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 30, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT MON JUL 30 2018

GAZ083-084-096-097-301915-
Wilkinson GA-Laurens GA-Bleckley GA-Twiggs GA-
239 PM EDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILKINSON...
NORTHWESTERN LAURENS...NORTHEASTERN BLECKLEY AND SOUTHEASTERN TWIGGS
COUNTIES UNTIL 315 PM EDT...

At 239 PM EDT...a strong thunderstorm was near District Path, or near
Jeffersonville...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jeffersonville, Danville, Montrose, Allentown, Tarversville, District
Path, Goldsboro and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3256 8348 3273 8336 3265 8308 3243 8320
TIME...MOT...LOC 1839Z 295DEG 12KT 3261 8332

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:11 PM EDTSpecial Weather StatementFFCClarke, Jackson, Madison34 min
Jul 29, 8:53 PM EDTSpecial Weather StatementFFCClarke, Greene, Oconee37 min
Jul 29, 9:11 PM EDTAreal Flood WarningFFCClarke, Jackson, Madison, Oconee6 hr
Jul 29, 9:31 PM EDTSpecial Weather StatementFFCMadison29 min
Jul 29, 9:33 PM EDTFlash Flood WarningFFCEmanuel6 hr
Jul 29, 11:42 PM EDTFlash Flood WarningFFCEmanuel9 hr
Jul 30, 4:41 PM EDTSpecial Weather StatementFFCCrawford, Taylor34 min
Jul 30, 5:21 PM EDTSpecial Weather StatementFFCCrawford, Marion, Taylor24 min
Jul 30, 5:40 PM EDTAreal Flood WarningFFCMarion, Talbot, Taylor3 hr
Jul 30, 5:46 PM EDTSpecial Weather StatementFFCCarroll29 min
Jul 30, 6:13 PM EDTSpecial Weather StatementFFCCarroll32 min
Jul 30, 6:37 PM EDTSpecial Weather StatementFFCPolk23 min
Jul 30, 7:13 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Forsyth, Polk32 min
Jul 30, 7:26 PM EDTSpecial Weather StatementFFCJohnson, Laurens34 min
Jul 30, 7:39 PM EDTSpecial Weather StatementFFCEmanuel36 min
Jul 30, 7:43 PM EDTSpecial Weather StatementFFCCobb32 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.